MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V431M-0720
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device has not yet been returned for evaluation/investigation.Therefore, the root cause of the reported phenomenon could not be determined at this time.If the suspect device is returned for evaluation/investigation or additional significant information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
As reported, the customer reported that during the cutting of the papilla the blades were broken.Another device was used to complete the procedure.There was no patient harm or injury reported due to the event.No user injury was reported.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the customer and the results of the legal manufacturer¿s investigation and the results of the device history records (dhr) review.New information added to the following fields: b5, h4, h6, h10.Corrected data: b1, g2, h1.The dhr for this device were reviewed and all records indicated the product was manufactured according to all applicable procedures and met final product release criteria.No abnormalities were found.A definitive root cause was not identified.Based on the available information and similar complaints, the legal manufacturer determined the probable cause of the wire breakage might be due to one of the following: an electrical discharge possibly occurred, and the cutting wire became hot instantly.That have caused the cutting wire to break.·high frequency current was conducted between the cutting wire and the distal end of the endoscope at the point of contact or the devices being closed to each other.·high frequency current was conducted in the state of the coated portion of the cutting wire being torn, and the metal part of the forceps elevator were contacted while the forceps elevator was up.In the case of ¿b¿, a likely cause of the tear of the coated portion might be the following reasons.1) the slider was pushed more than needed.That have caused the cutting wire to deflect.2) the deflected coated portion of the cutting wire, and the metal part of the forceps elevator were came into contact while the forceps elevator was up.3) the tube was moved back and forth as a state of description ¿2¿.It can be assumed that the coated portion of the wire was scratched and torn from the effect of contacting the metal part of the forceps elevator.This instruction manual contains the following information regarding the event: ¿since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.¿be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.¿when inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.¿do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.¿if you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.Investigation activities have been opened to manage the actions related to this issue and any required mdr reporting.
 
Event or Problem Description
Additional information received from the customer: during an ercp with sphincterotomy, the surgeon had difficulty cutting.After repeated attempts to cut, the blade broke and was retrieved with an unknown instrument.The intended surgery was completed with a similar non-olympus device.The customer reported no procedural delay due to this device malfunction.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13069894
Report Number8010047-2021-16696
Device Sequence Number4153461
Product Code KNS
UDI-Device Identifier04953170380631
UDI-Public04953170380631
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model NumberKD-V431M-0720
Device Lot NumberV1222
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/03/2021
Supplement Date Received by Manufacturer01/17/2022
Initial Report FDA Received Date12/23/2021
Supplement Report FDA Received Date07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown